Pharmacy Times

caseSTUDIES

Author: Lauren S. Schlesselman, PharmD

CASE ONE:

During his ambulatory care rotation, JC is approached by a medical student who would like his help adjusting a patient's insulin regimen. The medical student explains that the patient is having difficulty controlling her blood glucose levels, particularly in the morning.

According to the patient's chart, her bedtime insulin dose was increased at her last clinic visit. Since that time, the blood glucose levels she has recorded in her blood glucose diary are much higher than they were prior to the dose increase. The patient also has noticed night sweats, frequent nightmares, and headaches on rising. The patient was so concerned about these symptoms that she checked her blood glucose every 3 hours during the night for the past 3 nights. Her readings are shown in the Table.

Despite the low readings during the middle of the night, the patient denies eating anything until after her 9 AM readings. Because her morning levels had been elevated, she assumed that the 3 AM readings were incorrect. What recommendations should JC make to the medical student to correct the patient's blood glucose levels?

CASE TWO:

CS applies for a pharmacy technician position at We-Are-Clean Hospital. Following a successful interview, she is the front-runner for the position. She is contacted by Human Resources to inform her that the hospital would like to offer her the job but, before it can send the official contract, CS must pass a urine drug screen.

The laboratory technician who administered the examination to CS contacted the head of Human Resources shortly after the exam with some concerns about the applicant. The technician noticed that CS had pinpoint pupils, was markedly drowsy, and frequently scratched at her face. He explained to the head of Human Resources that these are signs of narcotic intoxication. The technician thought that Human Resources should be informed.

When the results of the drug screen are reported, CS receives a phone call from Human Resources asking her to confirm that she has not taken any prescription narcotics recently. When she insists that she has not taken any narcotics, she is informed that she has failed the drug screen. The screen was positive for codeine and a small amount of morphine. When CS hears the results, she insists that the results must be due to the poppy seed bagel she has for breakfast every morning.

After hanging up with CS, the head of Human Resources contacts the medical director for his opinion. She knows that poppy seeds can give false-positive results on drug screens but is not sure if she should believe CS' claims. Is it possible that CS' drug screen results are due to poppy seeds?